Alert archive / Pennsylvania / Flash Flood Warnings in 2013

Flash Flood Warning 15, NWS State College, PA

July 1, 20138 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jul 1, 2013, 7:48 AM EDT for 8 counties in Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2013, 7:48 AM EDT (11:48 UTC)
Expired
Jul 1, 2013, 10:45 AM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Storm-based polygon
Flood severity
None

Counties Cameron County, PA, Centre County, PA, Clearfield County, PA, Clinton County, PA, Elk County, PA, Lycoming County, PA, McKean County, PA, Potter County, PA

The radar

The State College radar (KCCX), 51 km from the middle of the area, began a volume at 11:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 11.8 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2013-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2013-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-89 J/kg
Mixed-layer LCL
1031 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WGUS51 KCTP 011148
FFWCTP
PAC023-027-033-035-047-081-083-105-011445-
/O.NEW.KCTP.FF.W.0015.130701T1148Z-130701T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
748 AM EDT MON JUL 1 2013

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CAMERON COUNTY...
  NORTHERN CLEARFIELD COUNTY...
  EASTERN ELK COUNTY...
  SOUTHEASTERN MCKEAN COUNTY...
  SOUTHERN POTTER COUNTY...
  NORTH CENTRAL CENTRE COUNTY...
  NORTHWESTERN LYCOMING COUNTY...
  NORTHWESTERN CLINTON COUNTY...

* UNTIL 1045 AM EDT...

* AT 743 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN FROM A CLUSTEER OF HEAVY SHOWERS AND THUNDERSTORMS 
OVER CAMERON...EASTERN ELK...  NORTH CENTRAL CENTRE...NORTHERN 
CLEARFIELD...NORTHWESTERN   CLINTON...NORTHWESTERN 
LYCOMING...SOUTHEASTERN MCKEAN AND SOUTHERN POTTER COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUBOIS...
  TREASURE LAKE...ST. MARYS AND PENN STATE DUBOIS.

OTHER NOTABLE LOCATIONS IN THE WARNING... TREASURE LAKE AND PENN
STATE DUBOIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. TURN AROUND...DON'T DROWN! NEVER TRY
TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE
RISING WATER MOVE UP TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4160 7760 4154 7760 4155 7740 4150 7722
      4097 7804 4108 7881 4116 7880 4121 7877
      4121 7872 4124 7874 4179 7837

$$

FORECASTER: LA CORTE
1 follow-up statement
566 
WGUS71 KCTP 011340
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
940 AM EDT MON JUL 1 2013

PAC023-027-033-035-047-081-083-105-011445-
/O.CON.KCTP.FF.W.0015.000000T0000Z-130701T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CAMERON PA-CLEARFIELD PA-ELK PA-MCKEAN PA-POTTER PA-CENTRE PA-
LYCOMING PA-CLINTON PA-
940 AM EDT MON JUL 1 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1045 AM EDT FOR
NORTHWESTERN CLINTON...NORTHWESTERN LYCOMING...NORTH CENTRAL
CENTRE...SOUTHERN POTTER...SOUTHEASTERN MCKEAN...EASTERN ELK...
NORTHERN CLEARFIELD AND CAMERON COUNTIES...

AT 930 AM EDT...DOPPLER RADAR CONTINUES TO SHOW A CLUSTER OF HEAVY 
SHOWERS AND THUNDERSTORMS OVER CAMERON...EASTERN ELK...NORTH CENTRAL 
CENTRE...NORTHERN CLEARFIELD...NORTHWESTERN CLINTON...NORTHWESTERN 
LYCOMING...SOUTHEASTERN MCKEAN AND SOUTHERN POTTER COUNTIES.

AS OF 930 AM THE HEAVIEST RAIN WAS FALLING FROM NEAR DUBOIS EASTWARD 
TO THE VICINITY OF KETTLE CREEK STATE PARK...WHERE AMOUNTS 
APPROACHING 2 INCHES PER HOUR ARE BEING ESTIMATED BY DOPPLER RADAR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DUBOIS...
TREASURE LAKE...ST. MARYS...SKI SAWMILL SKI AREA AND PENN STATE
DUBOIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE IN STATE
COLLEGE THROUGH TWITTER OR FACEBOOK.

&&

LAT...LON 4160 7760 4154 7760 4155 7740 4150 7722
      4097 7804 4108 7881 4116 7880 4121 7877
      4121 7872 4124 7874 4179 7837

$$

FORECASTER: LA CORTE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 1, 7:47 AM EDT, 1 minute earlier.

Area forecast discussion, Jul 1, 7:47 AM EDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
747 AM EDT MON JUL 1 2013

.SYNOPSIS...
A SLOW MOVING AND UNSEASONABLY STRONG UPPER-LEVEL TROUGH WILL KEEP
WARM...HUMID...AND UNSETTLED CONDITIONS IN PLACE OVER THE REGION
RIGHT THROUGH THE ENTIRE WORK-WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FLASH FLOOD WATCH THAT RUNS THROUGH 06Z TUESDAY HAS BEEN
EXPANDED WWD TO INCLUDE THE REMAINING PORTION OF THE WESTERN
CWA...WHERE THE HEAVIEST RAIN WILL BE FOCUSED FOR THE REST OF THIS
MORNING...AND 1-3 HOUR FLASH FLOOD GUIDANCE IS GENERALLY UNDER 1.5
INCHES.

QUASI SNTRY SFC FRONT EXTENDED FROM NEAR KBGM...TO KSEG AND KHGR AT
11Z. THIS FRONT WILL COMBINE WITH THE WESTERN EDGE OF ANOMALOUSLY
HIGH - 2 INCH PWAT AIR...AND LARGE SCALE LIFT BENEATH THE RR QUAD OF
A 70-80 KT JET /FROM LAKE ERIE NE ACROSS THE ST LAWRENCE VALLEY/ TO
CONTINUE THE THREAT OF LOCALLY VERY HEAVY RAIN AND FLASH FLOODING
FROM AREAS OF TRAINING SHRA/TSRA.

THROUGH EARLY THIS AFTERNOON...A PAIR OF SHORTWAVES RIPPLING NWD
THROUGH THIS HIGH PWAT AIRMASS WILL PHASE IN WITH THE WELL DEFINED
JET ENTRANCE REGION SITUATED ACROSS PENN AND THE LOWER LAKES REGION
AND HELP TO BLOSSOM/MAINTAIN A LARGE AREA OF HEAVY SHOWERS AND
EMBEDDED TSRA. THE HEAVIEST RAINS WILL BE ACROSS OUR NW ZONES THIS
MORNING WHERE A TONGUE OF HIGH 925-850 MB THETA-E AIR IS RIDES NWWD
AND IS LIFTED ABOVE THE SFC FRONTAL BOUNDARY AND OROGRAPHICALLY.

THE BEST CHC FOR SEEING TRAINING SHRA/TSRA FOR THE AFTERNOON
WILL BE ACROSS OUR FAR EASTERN ZONES....AND PERHAPS RIGHT ALONG/JUST
NORTH OF THE SFC FRONT IN CENTRAL PENN.

PLENTY OF CLOUDS AND RAINFALL WILL KEEP TEMPS BLW SEASONAL NORMS
TODAY. HOWEVER...HUMIDITY WILL BE HIGH AND LCLS QUITE LOW...ESP
ACROSS THE SE HALF OF THE STATE WHERE DWPTS WILL BE NR 70F.

0-1KM BULK SHEAR VECTOR OF 20-25 KTS FROM THE SOUTH TO SSW ACROSS
THE SUSQ VALLEY WILL COMBINE WITH 0-1KM ML CAPES OF 100-1300 J/KG TO
CREATE POCKETS OF EHI AS HIGH AS 1.5 M2/S2...LEADING TO THE
POTENTIAL FOR SOME ROTATING UPDRAFTS OF A FEW TRANSIENT SUPERCELLS
DURING THE MIDDAY AND AFTERNOON HOURS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
FAVORABLE...THERMALLY DIRECT CELL OF THE UPPER JET WILL SHIFT
FURTHER NORTH/WEST TONIGHT INTO TUESDAY...AS THE UPPER OVER THE
MIDDLE MISS VALLEY RETROGRADES A BIT...AND PRIMARY SHORTWAVES /AND
THEIR ASSOCIATED SOUTHERLY LLJS...PROVIDING ENHANCED MESOSCALE
UVVEL/ LIFT NEWD ACROSS NEW ENGLAND. THIS WILL MEAN A TEMPORARY
TREND TWD DECREASING AREAL COVERAGE...AND LIGHTER SHOWERS/ISOLATED
TSRA LATER TONIGHT THROUGH EARLY TUESDAY.

ADDITIONAL RAINFALL BETWEEN 00Z-10Z TUESDAY WILL AVERAGE AROUND 4-5
TENTHS...ACCOUNTING FOR A FEW TO SEVERAL SHOWERS DURING THIS
PERIOD.

LOWS EARLY TUESDAY WILL BE IN THE LOWER TO MID 60S ACROSS THE NRN
AND WRN MTNS...AND UPPER 60S TO LOWER 70S ELSEWHERE.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
MODEL GUIDANCE CONTINUES TO PREDICT A RETROGRESSION OF THE OHIO
VALLEY UPR TROF/WWRD EXPANSION OF THE BERMUDA HIGH INTO THE EAST
COAST THROUGH THE LONG TERM PERIOD. THIS SHOULD LEAD TO A GRADUAL
DECREASE IN THE DAILY CHANCE OF SHOWERS AND STORMS THROUGH THE
PERIOD. HOWEVER...WITH DAILY POPS STARTING FAIRLY HIGH...IT WILL
REMAIN FAIRLY ACTIVE CONVECTIVELY INTO MID WEEK.

HOWEVER...PRIOR TO THIS...SHOWERS AND STORMS WILL BE FAIRLY
WIDESPREAD ONCE AGAIN ON TUESDAY. SOME WITH HEAVY RAIN.

IT/S HARD TO PINPOINT AMTS AND TIMING...SO FOR NOW...WILL KEEP
MENTION IN HWO...AND NOT HAVE A FLOOD WATCH OUT.

DAILY MAX TEMPS WILL BE NEAR NORMAL AND DAILY MINS WILL BE ABOVE
NORMAL AS HIGH DEWPOINTS KEEP MORNING LOWS FROM DROPPING OFF TOO
FAR.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
NO SIGNIFICANT CHANGES TO THE PREVIOUS TAFS FOR THE 01/12Z CYCLE.

NMRS SHOWERS WITH OCNL/LCL +TSRA WILL BE COMMON ACRS THE AIRSPACE
TDY AS SLOW WWD RETROGRESSION OF MS VLY UPPER TROUGH AND WRN ATLC
RIDGE PROVIDES A CHANNELING OF DEEP LAYERED SLY FLOW FROM THE
APPLCHNS TO THE EAST COAST...HELPING TO MAINTAIN AXIS OF VERY HIGH
MSTR. EXPECT THE LOCALLY HVY SHOWERS TO DEVELOP AND MOVE SOUTH TO
NORTH - IMPACTING ALL TERMINALS AT SOME POINT TDY. THUS HAVE
INDICATED VCSH/VCTS/SHRA IN ALL TAFS GIVEN HIGH CONFIDENCE IN
WDSPRD CVRG...BUT LOW CONFIDENCE IN EXACT TIMING. IN THIS PATTERN
EXPECT CIGS AND VIS TO BE QUITE VARIABLE WITH IFR/MVFR EARLY
GIVING WAY TO PM MVFR/VFR. IFR VIS WILL BE LKLY IN ANY +RA.

OUTLOOK...

TUE-FRI...A.M. IFR/MVFR. P.M. MVFR/VFR. SCT SHOWERS AND TSTMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ004>006-010>012-
017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>066.

&&

SYNOPSIS...LA CORTE/LAMBERT
NEAR TERM...LAMBERT
SHORT TERM...LAMBERT
LONG TERM...GARTNER/MARTIN
AVIATION...STEINBUGL
Hazardous weather outlook, Jul 1, 7:07 AM EDT, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
707 AM EDT MON JUL 1 2013

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-021115-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
707 AM EDT MON JUL 1 2013

...A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO
WEATHER.GOV/STATECOLLEGE ON THE INTERNET FOR MORE
INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE THREAT FOR LOCALIZED HEAVY RAIN FROM REPEAT...SHOWERS AND
THUNDERSTORMS WILL PERSIST THROUGH MUCH OF THIS WEEK AS THE DEEP...
AND ANOMALOUSLY MOIST SOUTHERLY FLOW PERSISTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

LAMBERT

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 9:23 PM EDTAreal Flood AdvisoryCTPCentre, Clinton, Huntingdon, Lycoming, Tioga3 hr
Jun 30, 11:36 PM EDTSpecial Weather StatementCTPAdams54 min
Jun 30, 11:54 PM EDTAreal Flood AdvisoryCTPLycoming, Sullivan3 hr
Jul 1, 12:33 AM EDTSpecial Weather StatementCTPLancaster57 min
Jul 1, 12:55 AM EDTSpecial Weather StatementCTPYork65 min
Jul 1, 1:23 AM EDTAreal Flood AdvisoryCTPDauphin, Lancaster, Lebanon, Schuylkill, York4 hr
Jul 1, 2:14 AM EDTAreal Flood AdvisoryCTPColumbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan4 hr
Jul 1, 6:41 AM EDTAreal Flood AdvisoryCTPLancaster3 hr
Jul 1, 6:59 AM EDTAreal Flood AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, Lycoming and 3 more3 hr
Jul 1, 10:54 AM EDTAreal Flood AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, McKean and 2 more3 hr
Jul 1, 12:58 PM EDTAreal Flood WarningCTPMcKean, Warren6 hr
Jul 1, 1:48 PM EDTAreal Flood AdvisoryCTPCameron, Centre, Clearfield, Clinton, Elk, McKean and 1 more3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.